Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 281, NWS Dodge City, KS

August 13, 2019Barber County, Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 13, 2019, 9:56 PM CDT for Barber County, Comanche County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2019, 9:56 PM CDT (02:56 UTC)
Expired
Aug 13, 2019, 10:45 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barber County, KS, Comanche County, KS

The radar

The Vance AFB radar (KVNX), 77 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 10:06 PM CDTTSTM WND GST 552 E Medicine Lodge, KSASOS STATION KP28 MEDICINE LODGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 6:13 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1348 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WUUS53 KDDC 140256
SVRDDC
KSC007-033-140345-
/O.NEW.KDDC.SV.W.0281.190814T0256Z-190814T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
956 PM CDT Tue Aug 13 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Barber County in south central Kansas...
  Southeastern Comanche County in south central Kansas...

* Until 1045 PM CDT.

* At 955 PM CDT, severe thunderstorms were located along a line
  extending from near Sawyer to 12 miles southeast of Buttermilk,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Medicine Lodge, Kiowa, Hardtner, Sharon, Hazelton, Lake City, Sun
  City and Aetna.

This new warning extends the previous warning for Barber and 
southeastern Comanche County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9930 3745 9884 3729 9835 3700 9835
TIME...MOT...LOC 0255Z 325DEG 29KT 3743 9872 3695 9922 

HAIL...1.00IN
WIND...60MPH
 
$$

UMSCHEID
1 follow-up statement
741 
WWUS53 KDDC 140337
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1037 PM CDT Tue Aug 13 2019

KSC007-033-140347-
/O.EXP.KDDC.SV.W.0281.000000T0000Z-190814T0345Z/
Barber KS-Comanche KS-
1037 PM CDT Tue Aug 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR BARBER AND SOUTHEASTERN
COMANCHE COUNTIES WILL EXPIRE AT 1045 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kansas.

LAT...LON 3700 9930 3745 9884 3729 9835 3700 9835
TIME...MOT...LOC 0337Z 325DEG 29KT 3718 9850 3670 9900 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 9:03 PM CDT, 53 minutes earlier.

Area forecast discussion, Aug 13, 9:03 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
903 PM CDT Tue Aug 13 2019

...UPDATE TO SYNOPSIS...

.SYNOPSIS...
Issued at 900 PM CDT Tue Aug 13 2019

WV imagery indicates a westerly flow aloft prevailing across the
Western High Plains. Near the surface, an area of low pressure is
anchored across southeast Colorado.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 346 PM CDT Tue Aug 13 2019

Clusters of thunderstorms are already in progress across the high
plains. With the favorable west-northwesterly mid to high level
flow regime, these storms should propagate southeastward across
western and central Kansas tonight. The exact paths of the storm
clusters are in question; but it appears that much of the area
will receive rainfall. The vertical wind shear is weaker across
western Kansas compared to farther north so that the storms will
weaken as they move southeastward. Damaging winds should be the
main threat by the time the storms get this far south; but some
hail is likely too this evening before evolving into a larger
cluster with heavy rainfall.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 346 PM CDT Tue Aug 13 2019

Other clusters of thunderstorms are possible Thursday through
Saturday evenings given that the southern edge of the westerlies
will still be located across the central plains. However,
the flow is progged to be more westerly than northwesterly so that
the best chance of thunderstorms will shift to the north closer
to I-70. The aforementioned upper level ridge should suppress
rainfall from Sunday into early and mid next week, with any
thunderstorms over western Kansas being isolated. In general,
temperatures will continue to be warmer along the Oklahoma state
line and cooler near I-70.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 546 PM CDT Tue Aug 13 2019

An ongoing line of storms moving from northwest Kansas will come
into southwest Kansas between 00Z-06Z. The line of storms will
affect mainly HYS, GCK, and DDC with the main threat of the storms
being wind gusts 50-60 kts and brief heavy rain which will reduce
the surface visibilities. These storms should be quick moving and
after 06Z VFR conditions should prevail through the rest of the
TAF time period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  87  65  95 /  70  20  50  10
GCK  62  85  62  95 /  70  20  50  10
EHA  62  88  63  94 /  70  20  40  10
LBL  62  89  64  94 /  50  20  40  10
HYS  64  83  65  90 /  90  30  60  20
P28  69  88  66  92 /  30  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJohnson
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Tatro
Hazardous weather outlook, Aug 13, 4:42 AM CDT, 17 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
442 AM CDT Tue Aug 13 2019

KSZ030-031-043>046-061>066-074>081-084>090-140945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
442 AM CDT Tue Aug 13 2019 /342 AM MDT Tue Aug 13 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible across west
central and southwest Kansas late this afternoon into this
evening, then potentially further east into portions of central
Kansas overnight. The main hazards will be 1 to 2 inch size hail
and damaging winds 60 to 70 mph. Isolated tornadoes cannot be
ruled out. Additionally, heavy rainfall may be associated with the
strongest storms increasing the potential for localized flooding,
including ponding on roads and highways. Heavy rainfall may also
rapidly reduce visibility.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible again Wednesday and Thursday, some
potentially severe capable of producing large hail and damaging
winds.

Warmer temperatures are expected to return by the end of the week
with highs reaching up into the 90s. Combined with higher relative
humidity, this may create excessive heat conditions.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Limited risk

* Saturday
  - Excessive heat: Limited risk

* Sunday
  - Excessive heat: Elevated risk

* Monday
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through this
evening across much of west central and southwest Kansas.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Aug 13, 8:58 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
858 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HAIL             SYRACUSE                37.98N 101.75W
08/13/2019  E1.00 INCH       HAMILTON           KS   LAW ENFORCEMENT

&&

GT
Local storm report, Aug 13, 9:07 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
907 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             SYRACUSE                37.98N 101.75W
08/13/2019  E1.75 INCH       HAMILTON           KS   PUBLIC

            MULTIPLE REPORTS OF GOLFBALL HAIL FROM
            SOCIAL MEDIA PHOTOS.

&&

GT
Local storm report, Aug 13, 9:19 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
919 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND GST     3 SE HOPEWELL           37.77N 98.96W
08/13/2019  E60 MPH          PRATT              KS   LAW ENFORCEMENT

&&

GT
Local storm report, Aug 13, 9:20 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
920 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TSTM WND GST     2 E CROFT               37.49N 98.95W
08/13/2019  E60 MPH          PRATT              KS   LAW ENFORCEMENT

&&

GT
Local storm report, Aug 13, 9:44 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
944 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     2 SSW IUKA              37.70N 98.75W
08/13/2019  M58 MPH          PRATT              KS   AWOS

            AWOS STATION KPTT PRATT INDUST.

&&

GT
Special weather statement, Aug 13, 9:53 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
953 PM CDT Tue Aug 13 2019

KSZ085>087-140330-
Seward KS-Meade KS-Stevens KS-
953 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...WESTERN MEADE AND
SOUTHEASTERN STEVENS COUNTIES UNTIL 1030 PM CDT...

At 953 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hayne, moving southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Liberal, Kismet, Woods, Hayne and Plains.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.

LAT...LON 3700 10121 3719 10124 3738 10086 3739 10049
      3700 10046
TIME...MOT...LOC 0253Z 294DEG 10KT 3714 10084

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:00 PM CDTSevere Thunderstorm WarningDDCEllis, Hodgeman, Ness, Rush, Trego45 min
Aug 13, 7:04 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness, Scott56 min
Aug 13, 7:10 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny65 min
Aug 13, 7:29 PM CDTSevere Thunderstorm WarningDDCEdwards, Finney, Ford, Gray, Hodgeman, Ness and 2 more46 min
Aug 13, 7:34 PM CDTSpecial Weather StatementDDCBarber56 min
Aug 13, 7:47 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Meade, Seward43 min
Aug 13, 7:53 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Lane, Scott52 min
Aug 13, 7:56 PM CDTSevere Thunderstorm WarningDDCEllis, Rush49 min
Aug 13, 8:04 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny56 min
Aug 13, 8:13 PM CDTSevere Thunderstorm WarningDDCEdwards, Ellis, Pawnee, Rush, Stafford47 min
Aug 13, 8:16 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 1 more59 min
Aug 13, 8:27 PM CDTSpecial Weather StatementDDCHaskell, Meade, Seward48 min
Aug 13, 8:51 PM CDTSevere Thunderstorm WarningDDCBarber, Edwards, Kiowa, Pawnee, Pratt, Stafford54 min
Aug 13, 8:59 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush, Stafford31 min
Aug 13, 9:02 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny43 min
Aug 13, 9:05 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa, Pratt55 min
Aug 13, 9:23 PM CDTAreal Flood WarningDDCEllis3 hr
Aug 13, 9:40 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt, Stafford35 min
Aug 13, 9:53 PM CDTSpecial Weather StatementDDCSeward37 min
Aug 13, 10:29 PM CDTSpecial Weather StatementDDCHaskell46 min
Aug 13, 11:08 PM CDTSpecial Weather StatementDDCGray52 min
Aug 13, 11:11 PM CDTSpecial Weather StatementDDCHamilton49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.